Interactions

So my off days extended into my working days. I have been twitchy, restless and emotionally unstable. I saw my med manager, who cut back on my generic Abilify, making everything, including the anxiety, worse. I saw my primary care doctor who thought the fun side effects might be from the new med fluvoxamine, but who also wanted to defer to the expertise of the medication manager.

Everything kept getting worse to the point where despite the two medical visits, I missed two days of work that I couldn’t really afford to lose. Because of my daughter’s medical problems and my own personal brand of nutty my attendance has not been stellar. I feel horrible but I knew I could not perform the duties of my job while feeling like I was on the verge of a breakdown. I did a lot of sleeping to ward off the restlessness. I know that sounds weird but sometimes you’ve got to put yourself in shutdown mode so you don’t lose it. I have been nervous and restless, twitchy and sometimes even enraged and aggressive.

I couldn’t figure out whether it was the new med or the old med either. I just knew that when the med manager asked me to increase the dose of Abilify I was still unstable. Then I started Googling my med names at work, and wah-lah. An interaction appeared. According to Drugs.com:

“FluvoxaMINE may increase the blood levels of ARIPiprazole. This can increase the risk and/or severity of side effects such as drowsiness, seizure, Parkinson-like symptoms, abnormal muscle movements, and low blood pressure. You may need a dose adjustment or more frequent monitoring by your doctor to safely use both medications. Contact your doctor if you experience agitation, aggression, confusion, convulsions, muscle spasm, or movements that you can’t stop or control such as lip smacking, chewing, puckering, frowning or scowling, tongue thrusting, teeth clenching, jaw twitching, blinking, eye rolling, shaking or jerking of arms and legs, tremor, jitteriness, restlessness, pacing, and foot tapping. Also be alert to symptoms of low blood pressure such as dizziness, lightheadedness, fainting, and/or increased pulse or heart rate. Avoid driving or operating hazardous machinery until you know how these medications affect you, and use caution when getting up from a sitting or lying position, especially at the beginning of treatment or after an increase in dose of ARIPiprazole. It is important to tell your doctor about all other medications you use, including vitamins and herbs. Do not stop using any medications without first talking to your doctor.”

And I scream into the void, what in the actual eff??? “Agitation, aggression, confusion…muscle spasm…movements that you can’t stop or control…shaking or jerking of arms and legs, tremor, jitteriness, restlessness, pacing…” Oh, gee. You mean EVERYTHING I’VE BEEN EXPERIENCING SINCE STARTING THIS COMBINATION OF MEDS???

Sounds like fun, doesn’t it? Try sitting at a desk for 8 hours tethered to a set of headphones and feeling this way. My only advice was to go to the hospital if things got worse or if (God forbid) I became suicidal. No indication from either professional that it might be the combination of meds causing the oftentimes freakshow side effects.

But at least my ability to function in general wasn’t affected, right? Hahahahaha. My boyfriend had noticed me being agitated but thought it was frustration from the meds not working. Turns out all my daily interactions were being influenced by this one horrible interaction brain chemistry clusterf***.

So since it’s the weekend, what do I do? Take less of each med and wait for Monday to roll around. Walk around periodically so I don’t go out of my gourd. Watch my caffeine consumption, half-caff seemed to make me quite jittery though. Go to the emergency room if I get worse, who can afford that?

And the real kicker is I’ve got $250 worth of clomipramine which also produces side effects (but not as bad as these) sitting in a drawer. For which I cannot get a refund because it was not their fault that my med manager discontinued it after I ordered it. I never had a bad interaction on that one and the Abilify. But I have no idea whether I can safely switch the one for the other without first weaning off the fluvoxamine.

And another thing, besides being a complete pain in my ass, this med interaction is affecting my entire left leg and has become a pain in my knee. Because I can’t quit twitching and foot tapping on that side, my bursitis has decided to rear its ugly head. This makes getting up and down particularly painful. And the stairs? My mortal enemy. GAH.

I had to get up a few seconds ago and walk around to mitigate the restlessness and anxiety. I can only imagine what I am like to live with when I am like this, I feel bad for my daughter and my boyfriend. At least he is extremely empathetic, which helps a great deal.

As always, I’ll keep y’all posted on my progress or lack thereof. Thanks for reading. We will get this figured out someday, let’s just hope it’s someday soon. wRQST0c1QuSl9nf4v2q8qA

2 thoughts on “Interactions

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s